During my most recent semester of college, I fell into a deep depression and was admitted to a psychiatric unit at the local hospital. There, I was prescribed an anti-psychotic medication used for bipolar disorder called Geodon, otherwise known as Ziprasidone.

After a few days on this medication I became extremely restless. I had more energy, but I couldn’t sit still. I started pacing, fidgeting and rocking in my seat if I happened to be sitting down. I felt so restless that I wanted to scream at times.

The restlessness developed into a painful kind of anxiety that I had never experienced before. Not only was I restless, but I felt a deep agitation in my chest and stomach, and I started to feel paranoid that everyone around me was “out to get me.” I knew that wasn’t true, but once I returned home from the hospital, that didn’t stop me from thinking that every unusual sound (most likely the wind, or someone walking upstairs) was someone breaking into my home or “a murderer.”

A couple of weeks into taking this medication I moved home. I started to believe that even my own father was going to kill me. My dad works with wood for a living, and one day he brought a chainsaw home to do his work. When I heard the chainsaw, I immediately panicked. My entire body tensed up. My heart started to race, and my chest and stomach ached with an intensity that had been there for weeks. Every second, I was on the lookout for something bad that could possibly happen to me, or even my family.

I tried guided meditation at night to ease myself into sleep. I tried yoga during the day to relax my mind and body. I tried everything I could think of to relieve the intense anxiety I was experiencing.

Eventually, I needed to be “babysat” by an aunt during the day while my parents were at work because I was so afraid of every little sound I was hearing. I was a 25 year old woman on a medical leave of absence from college. I was ashamed and terrified of what was happening to me.

Eventually, my doctor admitted me to the hospital once more and I was taken off from the Geodon. After a day of being off the medication, my symptoms had subsided.

Anti-psychotics are the leading cause of akathisia. Akathisia is a movement disorder characterized by a constant need to be in motion and an inner restlessness.

This side effect will not occur in everyone who takes an anti-psychotic and the paranoia does not happen in everyone. Paranoia is a rare side effect and may just mean that I did not need that particular medication.

Photo by ampiistola